Iowa, 2023Hail in Iowa, May 8, 2023
May 8, 2023 · NWS OAX · 1 event in 1 county or zone
Low top, brief storms developed in western Iowa which produced some hail reports. One report met severe criteria in Monona County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low top, brief storms developed in western Iowa which produced some hail reports. One report met severe criteria in Monona County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 5:25 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, May 8, 5:25 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT Mon May 8 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 144 PM CDT Mon May 8 2023
Key Messages:
- A few isolated strong to severe thunderstorms possible this
afternoon and evening in northeast Nebraska north of the Platte
River. Large hail is the primary threat.
- Additional chances for showers and thunderstorms in the
forecast through the end of the week.
- Temperatures at or just above seasonal norms through the end of
the work week.
We have mostly clear skies across eastern Nebraska and western
Iowa this afternoon, though a couple fields of cu are starting to
develop over northeast Nebraska and down near Falls City in
southeast Nebraska. We do have some potential for a few isolated
strong to severe thunderstorms this afternoon across northeast
Nebraska, where a weak boundary seen in the obs field will be
triggering convection in a narrow band of modest instability,
where MUCAPE jumps up in excess of 1000 J/kg. Bulk shear in excess
of 40 kt could support a couple supercells capable of up to
quarter-size hail. Would likely need more CAPE for any larger
hail than quarter-size. South of the Platte River, not expecting
anything this evening through the overnight hours.
Tuesday, we see a shift back to southerly flow, advecting more
moisture back into the region. This brings back the shower and
thunderstorm potential across our entire area. Showers will be
fairly scattered in nature, with some places getting rain and
others not. Dynamics look fairly weak so not anticipating
anything severe.
Chances for showers and thunderstorms remain in the forecast
through at least next weekend. General troughiness to our west
will continue to eject bands of energy east towards the Central
Plains, but timing and location of these waves is difficult to
determine at this time as deterministic models are not in
agreement. Keeping the NBM's broad-brushed likely PoPs Wednesday
through Friday, with decreasing chances over the weekend. Friday,
the upper-low approaches our area which could provide our best
chance for organized severe thunderstorms, but much is still to be
determined, including the track and areas where severe weather
will be expected.
Temperatures through the rest of this week remain seasonable,
with highs in the upper 70s to low 80s, and overnight lows will
drop into the 50s to low 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon May 8 2023
Main weather concern for the TAF period is the possibility of weak
thunderstorms or rain showers tomorrow morning between 12 and 18Z.
At this issuance, it looks like KOFK has the best chance to
observe precipitation but confidence is too low to include.
Outside of precipitation chances, there will be wind shift. Over
the next 24 hours, winds will shift from the north to the east,
and then from the east to the south. Winds will also increase in
strength with gusts up to 20 mph forecast.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...McCoy
AVIATION...Fajman
Hazardous weather outlook, May 8, 1:12 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
212 PM CDT Mon May 8 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
212 PM CDT Mon May 8 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible mostly north of the Platte
River this afternoon. SPC has a Marginal Risk of severe weather
for this area. These storms could become strong or severe but
will be few in number.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
There will be chances for thunderstorms recurrent in the forecast
through Friday, with some potential for stronger storms on
Friday. Low confidence in the potential for severe weather at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hail, Monona
- When
- May 8, 6:29 PM CST
- Where
- Monona County, 0.51 mi E of Mapleton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.170, -95.790
Monona County dispatch relayed a report from an officer in Mapleton of pea to quarter size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 8, 20231 death · 1 injured · $300 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, May 8 to 9, 2023$3.5 million · 2.75 in hail · 47 events
- Hail and Damaging Winds in Missouri, May 8, 2023$138,000 · 1 in hail · 14 events
- Flood and Hail in Kentucky, May 8, 2023$121,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 8, 2023$50,000 · 1 in hail · 4 events
- Damaging Winds in Illinois, May 8, 2023$20,000 · 61 kt wind · 2 events
- Hail in Minnesota, May 8, 2023$19,000 · 1 in hail · 1 event
- Lightning Strike in Indiana, May 8, 20231 injured · 1 event
- Flood in Oregon, May 8, 2023$14,000 · 1 event
- Flash Flood and Hail in Texas, May 8, 20231.75 in hail · 8 events
- Hail and Damaging Wind in Missouri, May 8, 20232.5 in hail · 8 events
- Hail in Texas, May 8, 20232 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097142.